Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 240, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 12, 2023, 5:59 PM CDT for Boone County, Missouri. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2023, 5:59 PM CDT (22:59 UTC)
- Expired
- Jul 12, 2023, 6:45 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Boone County, MO
The radar
The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:37 PM CDT | TSTM WND DMG | 2 S Murry, MO | Powerlines down at the 5400 block of highway Z. Time estimated by radar. |
| Jul 12, 6:42 PM CDT | TSTM WND DMG | 1 W Columbia, MO | Tree on a house near Ash Street and Greenwood. Powerlines reported down. Report courtesy of ABC-17. |
| Jul 12, 6:42 PM CDT | TSTM WND DMG | Columbia, MO | Several reports of trees down in the Columbia area according to Boone County 911 Joint Comms Center. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WUUS53 KLSX 122259
SVRLSX
MOC019-122345-
/O.NEW.KLSX.SV.W.0240.230712T2259Z-230712T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
559 PM CDT Wed Jul 12 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Boone County in central Missouri...
* Until 645 PM CDT.
* At 559 PM CDT, a severe thunderstorm was located 9 miles south of
Higbee, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Columbia, Centralia, Columbia Regional Airport, Hallsville,
Sturgeon, Murry, and Harrisburg.
This includes Interstate 70 in Missouri between exits 124 and 133.
This also includes Finger Lakes State Park and Jewell Cemetery
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 9243 3924 9210 3907 9211 3906 9213
3903 9214 3902 9213 3899 9214 3898 9215
3893 9215 3890 9217 3888 9215 3887 9216
3887 9215 3885 9215 3878 9223 3909 9252
TIME...MOT...LOC 2259Z 309DEG 39KT 3917 9247
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore3 follow-up statements
858
WWUS53 KLSX 122315
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
615 PM CDT Wed Jul 12 2023
MOC019-122345-
/O.CON.KLSX.SV.W.0240.000000T0000Z-230712T2345Z/
Boone MO-
615 PM CDT Wed Jul 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BOONE COUNTY...
At 615 PM CDT, a severe thunderstorm was located near Hallsville,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbia, Centralia, Columbia Regional Airport, Hallsville, Sturgeon,
Murry, and Harrisburg.
This also includes Finger Lakes State Park and Jewell Cemetery
Historic Site.
This includes Interstate 70 in Missouri between exits 124 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 9241 3924 9210 3907 9211 3906 9213
3903 9214 3902 9213 3899 9214 3898 9215
3893 9215 3890 9217 3888 9215 3887 9216
3887 9215 3885 9215 3878 9223 3910 9249
TIME...MOT...LOC 2315Z 305DEG 35KT 3910 9232
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore869
WWUS53 KLSX 122324
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
624 PM CDT Wed Jul 12 2023
MOC019-122345-
/O.CON.KLSX.SV.W.0240.000000T0000Z-230712T2345Z/
Boone MO-
624 PM CDT Wed Jul 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN BOONE COUNTY...
At 624 PM CDT, a severe thunderstorm was located over Hallsville,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbia, Centralia, Hallsville, and Murry.
This also includes Finger Lakes State Park.
This includes Interstate 70 in Missouri near exit 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9232 3920 9210 3907 9211 3906 9213
3903 9214 3902 9213 3899 9214 3898 9215
3893 9215 3890 9217 3908 9239
TIME...MOT...LOC 2324Z 304DEG 36KT 3908 9223
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore048
WWUS53 KLSX 122339
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
639 PM CDT Wed Jul 12 2023
MOC019-122349-
/O.EXP.KLSX.SV.W.0240.000000T0000Z-230712T2345Z/
Boone MO-
639 PM CDT Wed Jul 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3922 9232 3920 9210 3907 9211 3906 9213
3903 9214 3902 9213 3899 9214 3898 9215
3893 9215 3890 9217 3908 9239
TIME...MOT...LOC 2339Z 309DEG 39KT 3899 9208
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:34 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 12, 2:34 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
234 PM CDT Wed Jul 12 2023
.SHORT TERM... (Through Late Thursday Night)
Issued at 228 PM CDT Wed Jul 12 2023
Key Messages:
1) Scattered thunderstorms are expected to develop this afternoon
into the evening hours along an old outflow boundary across parts
of central and east-central Missouri as well as south-central
Illinois. At least a few of these storms may be strong to severe
with large hail and damaging winds the main threats.
2) Largely quiet weather is forecast Thursday into early Friday as
the CWA will be north of the effective frontal boundary.
3) Another round of thunderstorms is likely Friday afternoon/night.
There will be at least a low chance for some strong to severe
thunderstorms as well as locally heavy rainfall with this activity.
There is also the potential that this activity will be more
widespread across the area.
(Through Tonight)
The main focus through early tonight continues to be on the
possibility of strong to severe thunderstorms across portions of the
area. An outflow boundary from earlier morning convection likely
will be the focus for additional convective initiation later this
afternoon into the evening, aided by a subtle midlevel shortwave
trough coming out of the mid-Missouri Valley. Radar and surface
observations show this outflow boundary nicely. Its equatorward
progress has slowed a bit over the past 1-2 hours, which is not
surprising given the dissipation of its parent convection a couple
of hours ago. This boundary has become more diffuse with time.
Some weak shower activity has developed along the boundary but has
struggled thus far to develop due to some CIN and lack of
mid/upper level support. However, these showers are likely to help
keep the slight progress of the outflow boundary to the south.
The exact timing of more sustained activity is a bit uncertain,
but it may be tied to the aforementioned shortwave. Another thing
the outflow boundary and the antecedent convection (earlier complete
with a bubble high and wake low) has really augmented the surface
wind field. There is little in the way of organized convergence
along any particular boundary which also leads credence to
delaying the onset of more robust thunderstorms. By early to mid
evening, at least widely scattered thunderstorms should develop,
likely near the remnant outflow boundary from parts of central
Missouri east/northeast into east-central Missouri and into
south-central Illinois. While instability will not be too
impressive for the middle of July (1500-2000 J/kg MLCAPE), it
should be more than enough for at least isolated severe
thunderstorms given 30-40+ knots of deep-layer shear. The
expectation is for some short-lived supercells to occur along
with multicellular clusters. Large hail will be the dominant
threat in any supercells with wind more of a concern in any line
segments. What is different compared to yesterday is it appears
that development upstream (eastern Kansas/western Missouri) will
end up at least slightly further south due to a strong southward
push to the outflow boundary to our west. The initial supercells
that develop out that way may still eventually congeal more into
a QLCS, but the likely area that would impact is more favored now
into southwest Missouri (and likely southwest of our area).
However, we will continue to monitor where convective initiation
occurs further to the west and its potential impacts in parts of
central and southeast Missouri in the early overnight hours.
(Thursday - Thursday Night)
By Thursday morning, the likelihood is that the overnight
thunderstorms help push the frontal boundary south of the area into
Arkansas. Therefore, other than some lingering showers or weak
thunderstorms in parts of southeast Missouri early Thursday morning,
dry weather is forecast through Thursday night. Temperatures are
forecast to generally be near seasonal normals for mid July.
Gosselin
.LONG TERM... (Friday through Next Wednesday)
Issued at 228 PM CDT Wed Jul 12 2023
(Friday - Friday Night)
There are signs for a complex of storms or MCS very late Thursday
night into Friday morning trying to move closer to our region, but
guidance suggests this should stay to our south/southwest closer to
the location of the effective outflow boundary. More widespread
showers and thunderstorms appears likely in our area centered more
on late Friday afternoon/night as a midlevel shortwave trough
interacts with an approaching cold front. There is also an
increasing low-level jet overnight Friday night to help with the
formation and persistence of convection during the overnight hours.
Seasonably high deep-layer shear and at least modest instability
suggest at least isolated thunderstorms will be possible with this
activity. While things can certainly change (just look at tonight),
it appears this round should have a better chance of being more
widespread and potentially bring some beneficial rainfall to more
folks.
(Saturday - Next Wednesday)
A quiet, dry week with seasonable temperatures still appears in
store as the previous round of storms should once again push the
frontal boundary to our south.
Forecast uncertainty in the medium range begins to increase next
week, but particularly Tuesday into next Wednesday. There remains
differences with the departure of the Hudson Bay mid/upper level
low. In addition, there is increasing spread between WPC 500-hPa
height clusters on the upstream ridge across the southwestern CONUS.
One cluster (granted, only 15% of total membership from the grand
ensemble) flattens the ridge out a bit and extends it further to the
east into the mid-Mississippi Valley. This pattern would likely lead
to a return to hot, humid conditions whereas the other 3 clusters
have broad west/northwest flow aloft and likely would be at least
slightly cooler. Regardless, it appears likely a frontal boundary
will be nearby, with the potential for any midlevel perturbation to
help initiate thunderstorms. Therefore, have PoPs increasing into
the chance category.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1145 AM CDT Wed Jul 12 2023
Additional thunderstorm development is expected by late this
afternoon/early this evening in central and east central Missouri.
While KUIN should be far enough north to miss out, both central
Missouri and metro St. Louis terminals may be impacted. Storms
look scattered in nature, so elected to maintain VCTS wording for
now. If any storm directly impacts a terminal, then gusty winds,
hail, and reduced visibilities in downpours would all be possible.
Winds will be predominantly southerly ahead of a slow-moving cold
front, though the direction may be a bit variable in the vicinity
of an outflow boundary for the next few hours. After the front
moves through, look for light west/northwest winds.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Cole MO-Gasconade
MO-Moniteau MO-Osage MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Jul 12, 2:36 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 236 PM CDT Wed Jul 12 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 236 PM CDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms through tonight. Some thunderstorms may be severe capable of producing damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of thunderstorms will continue through Tuesday, with the best chances late Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through early tonight. Spotters are encouraged to report any hail or wind damage to the National Weather Service. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:19 AM CDT | Heat Advisory | LSX | Cole, Gasconade, Moniteau, Osage | 13 hr |
| Jul 12, 6:49 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.